Why does thyroid injection cause depression?

MS marshmallow5 at yahoo.com
Mon Jan 29 09:49:27 EST 2001


This isn't an entirely unusual response to cortisol or similar drugs.
Thyroid, adrenal and gonadal hormones pass freely into the brain and alter
it's function. There are lots of receptors for these hormones in the limbic
system, so a sudden alteration of them can create noticable changes in mood.
It's not at all unusual for people on prednisone or other cortisone-like
drugs to experience emotional disturbances, particularly if you've already
experienced (or are experiencing) a mood disorder. A psychiatrist should be
well aware of this and better able to explain it to you.



winnedbear <winnedbear at aol.comnospam> wrote in message
news:20010129030105.01278.00001285 at ng-mi1.aol.com...
> Thanks for your reply.  I have problems with bipolar disorder to begin
with, so
> I have moodswings that are there regardless of "external" circumstances.
> (Haven't been manic for years, just have the depression.) None of the
psych.
> med's work for the depression. I also have severe PMS moods and headaches.
Also
> a very unusual severe intolerance to sodium, fluids, sugars, all of which
> aggravate my physical and mental-emotional condition because of bad
reactions
> to them.
>
> With respect to your response, the problem with those injections was not
being
> anxious or stressed out about the tests. Tests are no "biggie" for me; I'm
very
> used to them as I've had a lot of med. tests over the years because of
other
> health concerns, so they don't stress me out, they're just a nuisance. The
> injections definitely caused the depressive symptoms to increase, much
beyond
> what would be considered "normal" depression. Excruciating lows for about
a
> week, which I previously mentioned. So an "outside" source, i.e., hormones
> being injected into me, caused the exacerbation of mood problems. My doc's
are
> wondering why this would happen because they've never heard of such a
thing
> before. They also do not know why my ongoing depression and other health
> concerns won't respond to typical treatments.
>
> So I appreciate your anxiety about your prostate problems,etc. as you
related
> them to me. But the point I'm trying to point out to people (hopefully the
> medical profession?), is that taking hormones or other med's or
supplements
> (vitamins, herbs, homeopathics) or foods or fluids, shouldn't make me feel
> worse, especially as it relates to my depression. They typically should
help me
> to heal and feel better and more healthy, not worse.
>
> Well, I don't want to sound redundant. My doc thinks I have some type of a
> "regulatory" or "thermostatic" disorder. Typically when I take med's or
> vitamins or eat and drink, I have strange reactions, i.e. more agitation,
more
> depression, an unpleasant adrenaline rush, more fatigue, etc. My body
doesn't
> react the "same" before, during, and after I ingest things, as most
people's
> do, because of my unusual reactions to most things. The doc's have never
heard
> of such a thing so they get frustrated because I have a hard time
tolerating
> most med's and hence they aren't able to give me proper treatment like
they
> wish they could.
>
> The only clues my doc's and I have are the abnormal reactions as
previously
> mentioned regarding the TRH stim. test and adrenal cortisol stim test.
Also,
> when my doc did another test (some kind of supression test) to check my
> adrenals he said my adrenals overresponded on one extreme and then
> underresponded on the opposite extreme of the scale. I.E., too high and
then
> too low. So hence the doc's idea of adrenals or pituitary or something in
my
> body that is unable to "regulate" my system like most people's bodies
would be
> regulated.
>
> Sorry for the lengthy note.  I'm wanting to explain this situation the
best I
> can, only in an honest attempt to find some proper medical help by someone
who
> specializes in symptoms such as mine.
>
> If anyone can suggest how I could find out about doc's or specialists who
deal
> with this type of stuff, or if you've ever heard of anyone else with simil
ar
> symptoms, please let me know.
>
> For more info. see my webpage:
>                geocities.com/sharkywolf
>
> Send e-mail to:        winnedbear(AT)aol(DOT)com
>
> -TIA-
>
>







More information about the Neur-sci mailing list